Texas, 2024

Flash Flood in Texas, July 23, 2024

July 23, 2024 · NWS SJT · 1 event in 1 county or zone

Slow moving thunderstorms in combination with abundant tropical moisture produced heavy rainfall resulting in flash flooding in portions of Kimble County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Slow moving thunderstorms in combination with abundant tropical moisture produced heavy rainfall resulting in flash flooding in portions of Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 23, 4:32 AM CST, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 23, 4:32 AM CST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
532 AM CDT Tue Jul 23 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 304 AM CDT Tue Jul 23 2024

Early this morning, scattered showers were located south of Mertzon
to Mason line. There was more organized convection was to the south
of area from east of Del Rio to just west of San Antonio. The Hi-Res
models indicates activity/showers and a few storms getting more
organized across the southern 1/3 of the are this morning. Going
with medium to high chance of rain, but did cut back on NBM Pops.
Locally heavy rainfall is possible due to PW values of 1.5 to 2
inches. For this afternoon and tonight, a few showers are still
possible across the southern 1/3 of the area, otherwise a dry
forecast. Temperatures will stay below normal for this time of
year.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 304 AM CDT Tue Jul 23 2024

The upper trough extension southwest into Texas will continue to
weaken on Wednesday, and the trough axis will shift to just east of
our southeastern counties. To our west, a strong upper level ridge
will extend from the Desert Southwest to eastern Montana and into
Saskatchewan. Our southern and southeastern counties (generally
south of an Ozona to San Saba line) will have a possibility of
widely scattered showers and thunderstorms Wednesday afternoon,
closer to the trough axis and where moisture remains. Areas farther
north across the Concho Valley and Big Country will have hotter and
drier conditions, with increased sunshine. Highs Wednesday are
expected to range from the upper 80s/lower 90s in our southern
counties and the Heartland, to 94-97 degrees across the Concho
Valley and Big Country.

Thursday into Saturday, the medium range models maintain the
presence of either a shear axis, weak trough, or even a weak
inverted trough from northeastern to south-central Texas. This
system will be sandwiched between the aforementioned ridge to the
west, and an upper high over the eastern half of the Gulf of Mexico.
With this setup, the area generally south of an Ozona to Brownwood
line will have a possibility of mainly diurnally driven showers and
storms Thursday through Saturday afternoons. Rain chances may be
expanded a bit farther northwest into the Concho Valley Friday and
Saturday. Otherwise, expect a continued temperature gradient
(similar to Wednesday) with the afternoon highs from our
southeastern counties, to the Concho Valley/Big Country.

The upper level pattern is progged to undergo a transition on
Sunday, where ridging will be bridging the area that has been
occupied by the weak trough/shear axis over portions of Texas. Will
have a final day with low to medium PoPs (20-40 percent) for
showers/storms over southeastern into central parts of our area, and
a similar temperature gradient (as with previous days) with
afternoon highs across our area.

Looking ahead into the early to middle parts of next week,
indications are for the expanding upper level high to take dominance
over the southern Plains, Texas and into Colorado and New Mexico.
This would result in hotter and drier conditions area wide, with
temperatures increasing to the upper 90s/100 degrees in the Big
Country and Concho Valley.

&&

.AVIATION...
(12Z TAFS)
Issued at 531 AM CDT Tue Jul 23 2024

Expect MVFR/IFR ceilings along the I-10 corridor including
KSOA/KJCT terminals this morning. Expect mainly VFR by this
afternoon and tonight. Also, Hi-Res models indicating showers and
a few thunderstorms mainly across the Northwest Hill Country this
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     91  69  94  69 /  10   0  10   0
San Angelo  90  68  96  69 /  30   0  10   0
Junction    82  67  90  66 /  70  10  20   0
Brownwood   88  68  93  68 /  20   0  10   0
Sweetwater  92  69  96  71 /  10   0  10   0
Ozona       84  66  91  67 /  50  10  10   0
Brady       83  67  90  68 /  50   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....19
AVIATION...21
Hazardous weather outlook, Jul 23, 3:07 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
407 AM CDT Tue Jul 23 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-240915-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
407 AM CDT Tue Jul 23 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...Today and Tonight

Thunderstorms may produce heavy rainfall and localized flooding
along and south of I-10 this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The San Angelo radar (KSJT), 132 km away, was scanning. The volume nearest the first event began at 14:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kimble

When
July 23, 9:00 AM CST
Where
Kimble County, Segovia to 0.08 mi E of Segovia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.420, -99.670

Law enforcement reported an effort in progress helping a family out of their home which had about 2 feet of water running through it. Law enforcement also reported that E. Ranch Rd./FM 2169 is closed from Segovia to Junction.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203295.